Idaho, 2014

Hail in Idaho, July 29, 2014

July 29, 2014 · NWS BOI · 1 event in 1 county or zone

Daytime heating combined with a weak wave of low pressure moving out of California lead to thunderstorms with large hail of portions of South Central Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Daytime heating combined with a weak wave of low pressure moving out of California lead to thunderstorms with large hail of portions of South Central Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 29, 1:49 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 29, 1:49 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
249 PM MDT TUE JUL 29 2014

.SHORT TERM...AT 2PM ISOLATED THUNDERSTORMS WERE FORMING IN THE
MOUNTAINS NEAR ALL OUR CWA BORDERS...EARLIER THAN YESTERDAY.  AIR
MASS WAS QUITE MOIST AND UNSTABLE THIS MORNING BUT ON A GRADUAL
DRYING AND STABILIZING TREND THIS AFTERNOON...AT LEAST ACCORDING TO
MODELS.  THEREFORE WE EXPECT THUNDERSTORMS TO REMAIN ISOLATED.  WITH
ONLY LIGHT WINDS ALOFT THEY WILL MOVE SLOWLY AND MAY DROP HEAVY
RAINS.  MODELS SUGGEST HIGHEST POPS IN OREGON ZONES THIS EVENING
THEN LOW POPS IN ALL ZONES LATER TONIGHT AND WEDNESDAY MORNING.
HIGHEST POPS WEDNESDAY AFTERNOON WILL BE IN ERN-MOST IDAHO ZONES.
THURSDAY AFTERNOON WILL HAVE INCREASING POPS IN ALL AREAS. MODELS...
ESPECIALLY GFS...TAP SOME HIGH-LEVEL TROPICAL MOISTURE FROM HERNAN
OFF BAJA CALIF AND ADVECT IT NEWD INTO OUR CWA THURSDAY.  TEMPS A
TAD COOLER WEDNESDAY AND AGAIN THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...THE VERY WARM UPPER
LEVEL RIDGE OVER WESTERN NORTH AMERICA SHOWS SIGNS OF LOSING
AMPLITUDE THIS WEEKEND...BUT ONLY SLIGHTLY LOWER TEMPERATURES ARE
EXPECTED. MONSOON MOISTURE WITHIN THE RIDGE CIRCULATION WILL
MAINTAIN FAVORABLE CONDITIONS FOR CONVECTION. WEAK DISTURBANCES
EMBEDDED IN THE SOUTHWEST FLOW ALOFT OVER OUR AREA...COMBINED WITH
DAYTIME HEATING...WILL PROVIDE SUPPORT FOR ISOLATED TO SCATTERED
THUNDERSTORMS EACH DAY. THE BEST CHANCES WILL BE THURSDAY EVENING
AND SUNDAY AFTERNOON AND EVENING. MONDAY AND TUESDAY THE UPPER LEVEL
FLOW WILL TURN MORE WESTERLY...BRINGING DRIER AIR AND DECREASING THE
CHANCE OF THUNDERSTORMS.

&&

.AVIATION...VFR. EXPECT WIDELY SCATTERED THUNDERSTORMS THROUGH THIS
EVENING IN OREGON OVER HARNEY AND SOUTHERN MALHEUR COUNTIES...AND
IN IDAHO SOUTH OF THE SNAKE RIVER VALLEY AND OVER THE CENTRAL
MOUNTAINS. THUNDERSTORMS WILL BECOME ISOLATED AFTER 06Z...THEN
INCREASE IN COVERAGE AFTER 18Z WEDNESDAY. SURFACE WINDS...VARIABLE
5-10 KTS EXCEPT STRONGER AND GUSTY NEAR THUNDERSTORMS. WINDS ALOFT...
NORTHWEST 5-10 KTS UP THROUGH 10K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....JT/AB
AVIATION.....JT

In the hours before

Special weather statement, Jul 29, 3:49 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
449 PM MDT TUE JUL 29 2014

IDZ013-014-292345-
UPPER TREASURE VALLEY ID-BOISE MOUNTAINS ID-
449 PM MDT TUE JUL 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OWYHEE AND SOUTH
CENTRAL ELMORE COUNTIES UNTIL 545 PM MDT...

AT 448 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF ANDERSON DAM...OR 10 MILES NORTH OF MOUNTAIN
HOME...MOVING SOUTH AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TOLLGATE AND BENNETT MOUNTAIN AROUND 500 PM MDT.
  MOUNTAIN HOME AROUND 520 PM MDT.
  MOUNTAIN HOME AIR FORCE BASE...HOT SPRINGS CREEK RESERVOIR...
HAMMETT AND C J STRIKE RESERVOIR AROUND 540 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4334 11580 4333 11541 4288 11538 4288 11588
TIME...MOT...LOC 2248Z 356DEG 14KT 4328 11562

SP

The radar

The Boise radar (KCBX), 47 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elmore

When
July 29, 4:30 PM MST to 4:40 PM MST
Where
Elmore County, 8 mi N of (Muo)mountain Home A to 5.1 mi ENE of Cleft
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.166, -115.870

Elmore County deputy reported quarter sized hail near Immigrant Road and Canyon Creek Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536896.